National Alert on Potentially Fatal Dosing Due to Measurement Devices

As seen in the Consultant Connection September 2015 Issue

Recently, a fatal event was reported to the Institute for Safe Medication Practices (ISMP) National Medication Errors Reporting Program in which a nurse confused dosing scales printed on a dosing cup. According to this report by the National Alert Network (NAN), the nurse mistook a dosing cup that measured drams for milliliters (mL), resulting in a fatal dose being administered to the patient. Many organizations support the adoption of the metric system for prescribing and dosing of liquid medications; however, it is still commonplace to find that the dosing instruments utilized and available are still using measurements in drams and household measurements (e.g. teaspoon, tablespoon). Drams are no longer widely used by healthcare professionals, and create confusion and potential for error when utilized in any patient setting.
The report advises healthcare professionals to talk with their vendors about the measuring devices available and work towards getting these devices in mL only, as well as recommending the device has the measurement scales printed instead of embossed for easier reading. In addition, the report recommends the use of oral syringes that measure only in mL be used with oral liquid medications whenever possible, to make sure the proper dose is administered. According to a proposed change in United States Pharmacopeial Convention (USP) General Chapter <17>, it will be required to provide the patient or caregiver with an appropriate dosing instrument to accurately measure and administer oral liquid medications. These devices should have graduations that “shall be legible and indelible, and the associated volume markings shall be in metric units and limited to a single measurement scale that corresponds with the dose instructions on the prescription container label.
In order to prevent harm to patients, extra caution should be taken with oral liquid medications to prevent a potential incorrect dosing.
ISMP - Move Toward Full Use of Metric Dosing - http://www.ismp.org/NAN/files/NAN-20150630.pdf

Back to Articles